Texas, 2012

Damaging Winds in Texas, July 26, 2012

July 26, 2012 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms developed and moved across the southwestern and south central Texas Panhandle during the evening hours producing strong thunderstorm wind gusts. There was no damage reported and no injuries or fatalities from the thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the southwestern and south central Texas Panhandle during the evening hours producing strong thunderstorm wind gusts. There was no damage reported and no injuries or fatalities from the thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 26, 5:24 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 26, 5:24 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
624 PM CDT THU JUL 26 2012

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGHOUT THE TAF PERIOD. MAIN CONCERN IS
ON THE FRONT END OF THE TAF WITH SHOWERS IN THE VICINITY OF KAMA
WHICH SHOULD PROGRESS SOUTH OF THE TERMINAL WITHIN THE FIRST HOUR OF
THE TAF. EXPECT TO SEE A CONTINUAL DECREASE IN SHOWER ACTIVITY AND
COVERAGE OVER THE NEXT FEW HOURS AS WE APPROACH SUNSET. SURFACE WINDS
WILL DECREASE AND START TO SHIFT TO A MORE SOUTHERLY DIRECTION AROUND
8 TO 9 Z FRIDAY. THERE IS A SLIGHT CHANCE FOR ISOLATED CONVECTION TO
REDEVELOP FRIDAY AFTERNOON ALONG THE SOUTHERN TIER OF COUNTIES BUT
HAVE LEFT MENTION OUT OF THE TAF SINCE CONFIDENCE OF IMPACT TO
TERMINALS REMAINS LOW.

&&

.PREV DISCUSSION... /ISSUED 340 PM CDT THU JUL 26 2012/

DISCUSSION...

FOR THOSE UNFORTUNATE ENOUGH TO MISS THE RAIN THE PAST 2 DAYS...THIS
AFTERNOON LOOKS TO OFFER THE ONLY REAL CHANCE FOR RELIEF OVER THE
NEXT 7-10 DAYS. AFTER TODAY...THERE IS VERY LITTLE TO TALK ABOUT
PRECIP-WISE THIS FORECAST PD AS A A STRONG UPR RIDGE REBUILDS THIS
WEEKEND AND CENTERS ITSELF OVER THE TX PANHANDLE THROUGH NEXT WEEK.
THE BIGGEST QUESTION WILL BE HOW HOT WILL IT GET...AS MED RANGE
MODELS ARE SUGGESTING ANOTHER HEAT WAVE...WITH HIGHS IN THE 100S
SUN-THU.

THIS AFTERNOON...
MOISTURE POOLING ALONG A WEAK BNDRY HAS ALLOWED MLCAPE VALUES TO
SHOOT UP TO 1000 TO OVER 2500 J/KG OVER THE CWA. UNFORTUNATELY FOR
THOSE NEEDING RAIN...SYNOPTIC FORCING IS PUTRID...WITH LARGE SCALE
SUBSIDENCE ALOFT BEHIND A DEPARTING SHRTWV. THEREFORE...ONLY
ISOLATED TO MAYBE SCATTERED SHOWERS OR STORMS CAN BE EXPECTED...
MAINLY IN THE SERN 1/3 OF THE CWA.

TONIGHT...
HAVE LEFT LOW CHC POPS GOING THROUGH 06Z...BUT HAVE LOWERED
COVERAGE AS ANY ISO TO SCT AFTERNOON CONVECTION SHOULD BE SAGGING
SOUTH OF THE CWA THIS EVENING.

FRIDAY...
HAVE AGAIN LEFT A TOKEN 10-15 PERCENT CHC ALONG THE FURTHEST SOUTH
ROW OF COUNTIES AS A COLD FRONT CONTINUES TO DECAY JUST SOUTH OF THE
CWA. HOWEVER...THINK ONLY AN ISOLATED STORM OR TWO WILL BE POSSIBLE
IN THE HEAT OF THE AFTERNOON.

SATURDAY THROUGH THURSDAY...
A BIG...STRONG...DOMINATING RIDGE OF HIGH PRESSURE WILL SET UP
SQUARE OVER THE PANHANDLES. THIS WILL MEAN DRY CONDITIONS AND
INCREASINGLY HOT TEMPERATURES. HAVE INCREASED GOING HIGHS A BIT
FURTHER ABOVE GUIDANCE...TAKING MOST OF THE CWA ABOVE 100 FOR MUCH
OF NEXT WEEK. THE 12Z SUITE OF MED RANGE MODELS SHOWS H85 TEMPS OF A
SIZZLING 33 TO 36C WED AND THU. IF THIS COMES TO FRUITION...THE FCST
HIGHS MAY ACTUALLY NOT BE HOT ENOUGH.

SIMPSON

FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THROUGH SATURDAY. FROM SUNDAY THROUGH NEXT WEEK...LOWERING RELATIVE
HUMIDITY VALUES WILL BE NOTED WITH MINIMUM RELATIVE HUMIDITIES
DROPPING TO NEAR 20 PERCENT. HOWEVER...20 FOOT WINDS SHOULD
GENERALLY STAY BELOW 15 KNOTS. AFTER FRIDAY...PRECIP CHANCES WILL BE
VERY MINIMAL.

SIMPSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/03
Hazardous weather outlook, Jul 26, 2:34 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT THU JUL 26 2012

OKZ001>003-TXZ001>020-271100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
334 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
PARTS OF THE TEXAS PANHANDLE THIS AFTERNOON...MAINLY SOUTH OF A
DALHART TO PERRYTON LINE. A FEW STORMS MAY BECOME STRONG...WITH GUSTY
WINDS TO AROUND 50 MPH AND SMALL HAIL POSSIBLE. THE STORMS SHOULD
DIE DOWN BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A VERY SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE ON FRIDAY. IF STORMS FORM...A FEW WILL HAVE THE
POTENTIAL TO BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND
SMALL HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 4:41 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT THU JUL 26 2012

TXZ009-014-262315-
GRAY TX-ROBERTS TX-
541 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR ROBERTS AND GRAY
COUNTIES.

AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF PAMPA...OR
ABOUT 13 MILES WEST OF MIAMI...MOVING SOUTH AT 15 MPH.

STRONG WINDS...SMALL HAIL...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.
Special weather statement, Jul 26, 5:37 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT THU JUL 26 2012

TXZ017-270000-
RANDALL TX-
637 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR RANDALL COUNTY.

AT 636 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF LAKE
TANGLEWOOD...OR ABOUT 9 MILES SOUTHEAST OF AMARILLO...MOVING
SOUTHWEST AT 15 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.
Special weather statement, Jul 26, 6:11 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
711 PM CDT THU JUL 26 2012

TXZ017-018-270100-
RANDALL TX-ARMSTRONG TX-
711 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR ARMSTRONG AND RANDALL
COUNTIES.

AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 5 MILES WEST OF PALO DURO CANYON...
OR ABOUT 10 MILES EAST OF CANYON...MOVING SOUTHWEST AT 10 MPH.

PENNY SIZE HAIL...STRONG WINDS UP TO 50 MPH...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Jul 26, 6:32 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT THU JUL 26 2012

TXZ012-013-018-270115-
POTTER TX-CARSON TX-ARMSTRONG TX-
732 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR ARMSTRONG...CARSON
AND POTTER COUNTIES.

AT 732 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF
PANHANDLE...MOVING SOUTHWEST AT 15 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 60 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randall

When
July 26, 6:59 PM CST to 7:00 PM CST
Where
Randall County, 16 mi SSW of Canyon
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.766, -102.028

Thunderstorm Wind, Deaf Smith

When
July 26, 7:13 PM CST to 7:14 PM CST
Where
Deaf Smith County, 7 mi SE of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.748, -102.313

A trained storm spotter estimated the thunderstorm wind gusts approximately seven miles southeast of Hereford, Texas in Deaf Smith county. There was no damage reported and there were no reports of injuries or fatalities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400791, 400793.